We systematically looked at the recently published studies related to risk factors for SGA-induced akathisia. In a systematic review conducted by Gao et al. of studies on the frequency of occurrence of EPSEs induced by antipsychotics in patients with bipolar disorder and schizophrenia, it was concluded that bipolar-depressed patients are at increased risk of acute antipsychotic-induced movement disorders. The authors used number needed to harm (NNTH) to estimate the risk. In regard to akathisia, the NNTH was 7 for haloperidol in patients with schizophrenia compared with 17 for aripiprazole, 19 for olanzapine, 17 for quetiapine, and 35 for ziprasidone. In mania, the NNTH in relation to akathisia was 4 for haloperidol and 9 for aripiprazole, both suggesting an increased risk. However, the NNTH for quetiapine and ziprasidone was much higher. Of particular note was that a NNTH of 5 was observed for aripiprazole in patients with bipolar depression. These findings suggest that patients with bipolar mood disorders, in particular bipolar depression, are at increased risk of developing akathisia with both conventional and atypical antipsychotics. These findings are relevant because several atypical antipsychotics are currently used for the treatment of bipolar disorders.
Patients in palliative care units may develop several neuropsychiatric syndromes that include delirium, agitation, and other behavioural disturbances due to various types of neurological and neuropsychiatric conditions. In addition, they also develop nausea and other general medical disturbances. Clinicians use a number of medications in the palliative care setting, which include antiemetics (metoclopramide, prochlorperazine), antipsychotics, antidepressants (tricyclics, SSRIs) and calcium channel blockers (cinnarizine, flunarizine, diltiazem), all of which can cause significant akathisia. If the akathisic symptoms are misdiagnosed in these settings, patients might be further treated for agitation and subsequently be prescribed antipsychotics, which would further aggravate akathisia. An association between akathisia and acculturation has been reported in an Australian study, in which the authors found a 60% prevalence of akathisia in a community sample of patients treated with olanzapine, risperidone, fluphenazine, zuclopenthixol, trifluperazine, and haloperidol. The association between smoking and akathisia was reported in a recent study. The authors explored the self-medication hypothesis, whereby smoking would reduce akathisia in a sample of 250 outpatients with schizophrenia. Using the BAS, the authors noted that heavy smoking was not associated with akathisia (41% of patients with akathisia were heavy smokers versus 39% of patients without akathisia), arguing against the hypothesis. Psychoactive substances may interact with antipsychotics causing EPSEs or worsening of EPSEs. The results so far have been inconsistent and this may be partly due to methodological limitations. In a recent study, Potvin et al. addressed this issue by investigating the effects of psychoactive substances on EPSEs in a sample of 41 patients with dual diagnosis schizophrenia. All patients were treated either with clozapine or quetiapine for at least 4 weeks. EPSE instruments used were the Extrapyramidal Symptoms Rating Scale (ESRS) and the BAS. In this well controlled study, patients with dual diagnosis were more likely to show higher scores on subjective EPSE complaints and higher ESRS scores than the schizophrenia only group. Of note, patients with a dual diagnosis had more Parkinsonian signs, and a subgroup analysis showed that patients abusing cocaine had more EPSE complaints, EPSEs, Parkinsonism, and signs of akathisia. As this was a cross-sectional study, one cannot determine the directionality of the cause and effect.
Curr Opin Psychiatry. 2009;22(3):293-299. © 2009 Lippincott Williams & Wilkins
Cite this: Akathisia and Second-generation Antipsychotic Drugs - Medscape - May 01, 2009.